Winter Storm, Garden
- When
- February 23, 5:00 AM MST to 8:00 AM MST
- Where
- Garden forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
An upper level low pressure system pushed out of central Wyoming and into northeast Colorado during the late evening hours on February 22nd producing snow over portions of Western Nebraska through the morning hours of February 23rd. Snow amounts of 4 to 5 inches blanketed southwest Nebraska with Garden and Hayes Counties receiving 6 inches as snow lingered for a longer period of time.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An upper level low pressure system pushed out of central Wyoming and into northeast Colorado during the late evening hours on February 22nd producing snow over portions of Western Nebraska through the morning hours of February 23rd. Snow amounts of 4 to 5 inches blanketed southwest Nebraska with Garden and Hayes Counties receiving 6 inches as snow lingered for a longer period of time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 23, 1:27 AM MST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 227 AM CST SUN FEB 23 2003 ...FORECAST CHALLENGE HIGHLIGHTED BY EXITING STORM SYSTEM TODAY...THEN LIGHT SNOW EVENT TONIGHT...THEN TEMPS... H5 PATTERN TONIGHT DOMINATED BY LONG WAVE TROFING OVER MAJORITY OF THE CONUS. ARCTIC LOW CONTINUES TO SPIN ACROSS NRN MANITOBA WITH SEVERAL EMBEDDED WAVES PRESENT IN THE MEAN FLOW. MOST NOTEWORTHY TONIGHT ACROSS THE PLAINS IS THE SHORTWAVE TROF ACROSS NWRN COLORADO. WV IMAGERY AS OF 06Z INDICATING EWD MOVEMENT WITH WEAK CIRCULATION OVER NRN COLORADO. OVER THE PAST COUPLE OF HRS...SECONDARY CIRCULATION BEGINNING TO DEVELOP ACROSS SERN COLORADO. AT THE SFC...ARCTIC FRONT HAS BACKED CLEAR TO THE ERN EDGE OF THE ROCKIES TONIGHT. WITH ARCTIC HIGH PRESSURE SLIDING OUT OF SRN CANADA INTO ND...TEMPERATURES WILL CONTINUE TO DROP WITH NO RECOVERY ON SUNDAY. TWO MAIN SFC LOWS TO NOTE...FIRST OVER DENVER AND A SECOND HAS BEGUN TO TAKE SHAPE OVER SERN COLORADO DURING THE PAST THREE HOURS. SHOULD SEE SNOWS TAPER OFF TO FLURRIES ACROSS THE FAR NRN ZONES TOWARD SUNRISE AS SECONDARY LOW STRENGTHENS AND NRN LOW (KDEN VICINITY) CONTINUES TO FILL. SNOW AMOUNTS HAVE VARIED WIDELY...WITH 1 TO 2 AT VTN...5+ INCHES NEAR OSHKOSH TO 3 AT LBF AS OF 830Z. HEAVIER BANDS HAVE PRODUCED NEAR WHITE OUT CONDITIONS AT TIMES WITH VISBIS < 1/4 MILE. .TODAY AND TONIGHT...H7 TROF DIVES INTO OK BY MIDDAY AS PCPN SHIFTS SEWD...SHOULD SEE A GENERAL TAPERING OFF TO FLURRIES BY NOON TIME. AT THIS JUNCTURE...WILL KEEP ONGOING ADVZYS AND WARNINGS ONGOING TIL 18Z WITH THE EXCEPTION OF SHERIDAN COUNTY. ONGOING FCST HAS A GOOD HANDLE ON THE SITUATION. WEAK SUBSIDENCE POST TROF IN THE MID LEVELS...BUT H5 PATTERN CONTINUES WITH FA UNDER INFLUENCE OF TROFING AND CLOUDINESS. ABOUT THE ONLY BENEFIT FROM THIS WILL BE RAISED CEILINGS ON THE AVN SIDE. WITH CONTINUED LL CAA TODAY AND CLOUDINESS...TEMPS SHOULD PEAK THIS MORNING AND REMAIN STEADY TODAY WITH VIRTUALLY NO REBOUND. BY THIS EVENING...A SECOND H7 WAVE TRAVERSES ACROSS WYOMING LATE THIS AFTN BEFORE FLATTENING ACROSS THE FA THIS EVENING. WILL TRIM BACK POPS ACROSS THE NERN ZONES TONIGHT AND INCREASE THEM ACROSS THE SW. DECENT MID LEVEL FORCING WITH GOOD AMOUNT OF UPSLOPE TONIGHT (H85 WINDS DUE EAST) WEST OF A LINE FROM VTN TO BBW. H85 WINDS SHOW VIRTUALLY NO ERLY COMPONENT TO THEM EAST OF THIS LINE...SO THIS IS WHERE THE PCPN/NO PCPN LINE WILL BE DRAWN. ACCUMULATIONS GENERALLY WILL BE LIGHT TONIGHT WITH AMOUNTS AN INCH OR SO. .MONDAY AND MONDAY NIGHT...CLOUDS WILL DIMINISH TEMPORALLY ON MONDAY AS ARCTIC HIGH SLIDES INTO ERN KS. H85 TEMPS MODIFY A LITTLE...FROM -25C TO -20C...SO WE SHOULD WARM INTO THE BALMY TEENS. AFTERNOON HIGH TEMP REGIME WILL BE FAIRLY UNIFORM WITH TEMPS IN THE MID TEENS AS SRN ZONES WILL HANG ONTO CLOUDS A LITTLE LONGER. LL CLOUDINESS WILL BEGIN TO TREK NWD OVERNIGHT AS SERLY FLOW SETS UP ON THE BACK SIDE OF THE EXITING SFC HIGH. ONGOING FCST HAS SLIGHT CHANCE OF SNOW ON MONDAY NIGHT AND LATEST RUNS SUPPORT THIS WITH APPROACH OF NEXT WEAK WAVE FROM THE SW. .TUESDAY AND WEDNESDAY...MODELS TRENDING FARTHER SOUTH WITH FOCUS OF JET ON TUESDAY AND WEDNESDAY. NO SURPRISE...BULK OF PCPN HAS SHIFTED SWD. WITH THIS IN MIND...WILL TREND POPS DOWNWARD FOR BOTH DAYS. TEMPS IN GOOD SHAPE. .FOR THE REMAINDER OF THE FCST...PCPN WILL CONTINUE TO BE FOCUSED ACROSS THE SRN TIER OF STATES AS THE SRN BRANCH OF THE JET REMAINS WELL SOUTH OF THE FA. ARCTIC VORTEX HANGS AROUND OVER THE HUDSON THROUGH DAY SEVEN. WITH INFLUENCE OF THIS UPPR LOW AND THE BULK OF THE CONUS UNDER THE INFLUENCE OF LW TROFING...TEMPS TO REMAIN BELOW NORMAL THROUGHOUT THE PERIOD. .LBF...WINTER STORM WARNING THIS MORNING NEZ022-056>058-069-070 WINTER WEATHER ADVISORY THIS MORNING NEZ035-036-059-071-094-023-024 CLB
NEZ004>010-022>029-035>038-056>059-069>071-094-231715- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 532 AM CST SUN FEB 23 2003 ...SNOWFALL RATES TO DIMINISH THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY THE MAIN FORCING DRIVING THE SNOW EVENT FROM OVERNIGHT WILL PUSH EAST OF THE OUTLOOK AREA THIS MORNING...WITH THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS TO END. THE LIGHT SNOW WILL TAPER TO FLURRIES FOR THE AFTERNOON BEFORE THE NEXT WAVE ENTERS FROM THE NORTHWEST TONIGHT. AREAS TO THE WEST OF HIGHWAY 83...WILL SEE THE CHANCE FOR MORE ACCUMULATIONS TONIGHT...UP TO 2 INCHES ESPECIALLY OVER THE EASTERN PANHANDLE. BITTER COLD TEMPERATURES AND NORTH WINDS AT 15 TO 25 MPH TODAY WILL CREATE DANGEROUS WIND CHILLS. THE WINDS WILL DIMINISH TONIGHT BUT AS TEMPERATURES DROP TO ZERO TO 10 BELOW ZERO...ANYONE TO VENTURE OUT SHOULD BUNDLE UP IN LAYERS OF CLOTHING FOR PROPER PROTECTION WHILE OUTSIDE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THROUGH SATURDAY. HOWEVER A SLOW RECOVERY WILL BE SEEN DURING THE PERIOD AS THE ARCTIC AIRMASS MOVES ACROSS THE OUTLOOK AREA. THERE WILL BE THE CHANCE FOR SNOW DAILY THROUGH WEDNESDAY AND TEMPERATURES NOT EXPECTED TO GO ABOVE THE FREEZING MARK UNTIL THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED MONDAY THROUGH SATURDAY. KECK
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339020, 5339021.